Hazard [Health Devices Jun 1994;23(6):257-9]
ECRI investigated an incident in which a patient died
from complications of a gas embolism caused by intra-abdominal overpressurization during
a laparoscopic cholecystectomy. An argon beam coagulator was used to coagulate bleeding on
the liver bed during the incident. Shortly after application of argon enhanced coagulation
(AEC), the patient's intra-abdominal pressure increased above the insufflator's alarm
limit, activating an audible alarm. When the alarm was noticed, the intra-abdominal
pressure displayed on the insufflator was 33 mm Hg. Concurrently, the patient began
experiencing difficulties consistent with gas embolism; the embolism was later confirmed
Since our initial investigation, we have also become aware of two other
incidents during laparoscopic use of an AEC system (FDA 1993 [MDR File No. 67284];
Mastragelopulos et al. 1992) that resulted in gas embolism and mechanical lung damage.
ECRI believes that the use of AEC during laparoscopic procedures presents
patients with a significant risk of gas embolism from abdominal overpressurization and
displacement of CO2 by argon gas. Therefore, AEC should be used only during
laparoscopic procedures when no equal or superior modality of coagulation is available and
when the associated patient risks and benefits have been fully examined. If clinicians
decide to use AEC, they must exercise extreme caution during the procedure.
Surgeons use AEC systems to deliver electrosurgical energy to coagulate
bleeding tissue during surgical procedures. Using an argon gas stream to form an ionized
arc has been shown to enhance electrosurgical coagulation. However, since our 1990
Evaluation "Argon Beam Coagulation Systems" (Health Devices 19,
September 1990), we have been concerned about the presence of argon gas flowing at open
surgical sites and possible argon gas pressurization of closed surgical sites. Although,
at the time of our study, we were not aware of any incidents of gas embolism (involving
humans) associated with the use of AEC systems, we had investigated and reviewed many
serious incidents with other technologies that deliver gas (e.g., air, CO2)
into the body or at the surgical site. Also, the risk of embolism during AEC has been
addressed in the literature (Palmer et al. 1993).
Our evaluation testing in 1990 revealed that, under some conditions, it
may be possible for argon gas to enter open blood vessels, contributing to a serious or
fatal gas embolism. In our 1990 article, we also emphasized that AEC should not be used
through endoscopes or in closed cavities (i.e., laparoscopically) because AEC systems act
as a secondary source of pressurized gas that can cause intra-abdominal pressure to rise
rapidly and exceed venous pressure, possibly creating argon-enriched gas emboli. Because
argon is less soluble in blood than the CO2 gas normally used for insufflation,
argon-enriched emboli are not as readily absorbed and may exist long enough to travel to
the heart. Excessively high intra-abdominal pressures can also create cardiorespiratory
complications because of diaphragm elevation and vena caval compression.
Many laparoscopic insufflators (the primary pressure source for the
pneumoperitoneum) do not regulate intra-abdominal pressure by actively venting excessive
gas from the abdomen and therefore cannot relieve increased pressure resulting from the
use of AEC systems. Furthermore, some laparoscopic insufflators currently in use do not
have an audible overpressurization alarm, which would signal the surgeon to vent excess
gas. In our 1992 Evaluation "Laparoscopic Insufflators," we reported that none
of the evaluated units satisfied all of our overpressurization protection criteria, and we
provided guidance for the safe use of these devices (see Health Devices
21:176-7, May 1992).
At the time of this writing, only two
manufacturers market AEC systems in the United States. Both manufacturers are aware of the risk of gas embolism during
laparoscopic application of AEC and provide specific instructions to minimize the
associated risks, as noted in the following recommendations:
- Limit the argon flow settings to the lowest levels
that will provide the desired clinical effect (i.e., 4 L/min or less).
- Purge the electrode and argon gas tank line of air
according to the manufacturer's instructions.
- Never place the electrode tip less than several
millimeters from the surgical site.
- Flush the intra-abdominal cavity with several liters of CO2 between extended activation
periods of AEC.
- Always leave one instrument cannula vent open to
the atmosphere during AEC, and remove the electrode from the body cavity
when AEC is not being performed.
- Use only laparoscopic insufflators with
nondefeatable audible and visual overpressurization alarms.
- Use patient monitoring (e.g., end-tidal CO2, Doppler flow) that is considered effective for
early detection of venous or pulmonary gas embolism.
- Follow the manufacturer's specific recommendations,
and continue to follow established procedures to prevent gas embolism during
laparoscopic surgery; ensure that staff is properly trained to detect and
manage gas embolism in laparoscopic procedures.
Daniell J, Fisher B, Alexander W. Laparoscopic evaluation of the argon
beam coagulator—Initial report. J Reprod Med 1993 Feb;38(2):121-5.
Daniell JF, Kurtz BR, Nair S. Laparoscopic treatment of endometriosis with
the argon beam coagulator: Initial report. Gynecol Endosc 1993;2:13-9.
Argon beam coagulation systems [evaluation]. Health Devices 1990
Laparoscopic insufflators [evaluation]. Health Devices 1992
FDA. Medical Device Report (MDR) File No. 67284, Accession No. 396287,
1993 Jun 18.
Leach MO, Bell CMJ, Harvey TC. The release rate of 37Ar from
human subjects following intravenous injection. Phys Med Biol 1984
Mastragelopulos N, Sarkar MR, Kaissling G, et al. Argon gas embolism in
laparoscopic cholecystectomy with the Argon Beam One Coagulator. Chirurg 1992
Palmer M, Miller CW, Van Way CW 3d, et al. Venous gas embolism associated
with argon-enhanced coagulation of the liver. J Investig Surg 1993;6:391-9.
- Electrosurgical Units, Monopolar,
Argon-Enhanced Coagulation [17-739]
- Electrosurgical Units, Monopolar/Bipolar,
Argon-Enhanced Coagulation [18-232]
- Gas Delivery Units, Argon Beam Coagulation
Cause of Device-Related Incident
Device factor: Design/labeling error
User error: Incorrect clinical use
External factor: Medical gas and vacuum supplies
Support system failure: Failure to train and/or credential
Mechanism of Injury or Death